• Decrease font size
  • Return font size to normal
  • Increase font size
U.S. Department of Health and Human Services

Safety

  • Print
  • Share
  • E-mail

Kava (Piper methysticum)

Audience: Healthcare Professionals and Consumers

The FDA Center for Food Safety and Applied Nutrition (CFSAN) notified healthcare professionals and consumers of the potential risk of severe liver injury associated with the use of kava-containing dietary supplements. Supplements containing the herbal ingredient kava are promoted for relaxation (e.g., to relieve stress, anxiety, and tension), sleeplessness, menopausal symptoms and other uses. Kava-containing products have been associated with liver-related injuries, including hepatitis, cirrhosis, and liver failure. Given these reports, persons who have liver disease or liver problems, or persons who are taking drug products that can affect the liver, should consult a physician before using kava-containing supplements.

[March 26, 2002 - Consumer Advisory - FDA]
[March 26, 2002 - Letter to Healthcare Professionals - FDA] 

Past FDA Alerts
[Dec 19, 2001 - Letter to Healthcare Professionals - FDA]